Alert archive / Montana / Tornado Warnings in 1998
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 4, 1998, 6:02 PM MDT for Daniels County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1998, 6:02 PM MDT (00:02 UTC)
- Expired
- Jul 4, 1998, 6:50 PM MDT
- In force
- 48 min
- Issued by
- NWS Glasgow, MT
- Area
- Whole counties
County Daniels County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:30 PM MDT | Hail 4 | Richland, MT | Tennis ball sized hail and severe thunderstorm winds levelled wheat fields. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2813 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGGW 050004 RRA TORGGW MTC019-050050- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 602 PM MDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... WESTERN DANIELS COUNTY IN NORTHEASTERN MONTANA * UNTIL 650 PM MDT * AT 602 PM MDT... GLASGOW DOPPLER RADAR INDICATED A TORNADO IN THE VICINITY OF WEST FORK MOVING EAST NORTHEAST AT 10 MPH. * THIS STORM CAN BE EXPECTED NEAR... PEEbRLESS BY 629 PM MDT. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:30 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM MDT, 3 hours 32 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT SAT JUL 4 1998 SETTING UP FOR A REPEAT OF LAST NIGHT. STORMS FIRING IN CENTRAL IDAHO AND WATCH BOX OUT FOR CENTRAL MONTANA. EXPECT THESE STORMS TO MOVE OUT INTO THE PLAINS BY LATE AFTERNOON/EVENING AND INTO NORTHEAST MONTANA OVERNIGHT. WEAK SURFACE TROF OVER CENTRAL MONTANA BUT SO FAR NOTHING OCCURING ALONG IT EXCEPT FOR STRATUS CU THIS MORNING ACROSS NORTHEAST MONTANA. DEW POINTS IN THE LOW-MID 60S OVER EASTERN MONTANA AND AIRMASS POTENTIALLY VERY UNSTABLE. UPPER TROF OVER PAC NW FORECAST TO OPEN UP MORE AS IT MOVES EAST WITH FLOW BECOMING MORE WEST-NW ON MONDAY. SURFACE TROF MOVE INTO DAKOTAS ON SUNDAY AND WITH LOW LEVEL FLOW ALSO GOING NORTHWEST MAY ACTUALLY SEE A DROP IN HUMIDITY TO MORE NORMAL FOR NORTHEAST MONTANA BY MIDDLE OF THE WEEK. GGW 7453 061/083/060/080 GDV 6443 063/082/062/082 CCF GGW TB 061/083 060/080 060 90745 EBERT
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:32 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 63 min |
| Jul 4, 6:45 PM MDT | Tornado Warning | GGW | Roosevelt | 65 min |
| Jul 4, 7:03 PM MDT | Flash Flood Warning | GGW | Roosevelt | 3 hr |
| Jul 4, 7:34 PM MDT | Tornado Warning | GGW | Roosevelt | 61 min |
| Jul 4, 8:04 PM MDT | Flash Flood Warning | GGW | Roosevelt | 4 hr |
| Jul 4, 8:19 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 61 min |
| Jul 4, 8:23 PM MDT | Flash Flood Warning | GGW | Roosevelt | 6 hr |
| Jul 4, 8:28 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 62 min |
| Jul 4, 8:39 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 66 min |
| Jul 4, 8:43 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 62 min |
| Jul 4, 9:20 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 50 min |
| Jul 4, 9:22 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 63 min |
| Jul 4, 9:25 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 65 min |
| Jul 4, 9:30 PM MDT | Flash Flood Warning | GGW | Richland | 5 hr |
| Jul 4, 10:00 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 65 min |
| Jul 4, 11:21 PM MDT | Flash Flood Warning | GGW | Dawson | 5 hr |
| Jul 5, 1:00 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 65 min |
| Jul 5, 2:01 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 64 min |
| Jul 5, 3:47 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 63 min |
| Jul 5, 4:48 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 47 min |
| Jul 5, 4:53 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 62 min |
| Jul 5, 5:05 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 65 min |
| Jul 5, 5:49 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 66 min |
Nearby
Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.